Louisiana, 2018

Hail and Damaging Winds in Louisiana, March 11, 2018

March 11, 2018 · NWS LIX · 4 events in 3 counties and zones

A squall line ahead of a strong cold front produced strong winds across southeast Louisiana and nearby coastal waters during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A squall line ahead of a strong cold front produced strong winds across southeast Louisiana and nearby coastal waters during the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Mar 11, 9:52 AM CST, 20 minutes earlier.

Area forecast discussion, Mar 11, 9:52 AM CST, 20 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1052 AM CDT Sun Mar 11 2018

.UPDATE...

Updated POP and weather grids to reflect latest radar trends and
latest short term model guidance. Expect the line of moderate
convection to continue to shifting to the east-southeast toward
metro New Orleans the Mississippi Gulf Coast through the early
afternoon hours before pushing offshore by mid-afternoon. A region
of stratiform rainfall should then linger over the area through
the late afternoon hours. The threat of severe thunderstorms looks
diminished given the 12z sounding profile, and have removed any
metion of severe from the forecast. A secondary round of showers
and possibly a few weak thunderstorms may develop during the
evening hours mainly south of I-10 in Southeast Louisiana. Late
tonight, all rain chances should push into the offshore waters.
Temperatures are a few degrees cooler than forecast, but have
opted to not adjust forecast highs at this time. Highs may only be
in the upper 60s instead of the lower 70s. 32

&&

.PREV DISCUSSION... /issued 821 AM CDT Sun Mar 11 2018/

SOUNDING DISCUSSION...
The upper air release this morning was routine with no problems
encountered. The 12Z sounding depicted an unstable profile with
fairly steep lapse rates noted in the lower and mid levels above
a surface inversion. A weak inversion was present just above 750
mb and a somewhat stronger inversion was located between 600 and
650 mb. The MUCAPE value was 579 J/kg. The SFC-3km SRH value was
169 m2/s2. The precipitable water value was up to 1.33 inches with
a considerable amount of dry air observed in the mid levels.
Moderate southwest winds in the low levels veered to the west and
west-northwest in the mid and upper levels. 11

PREV DISCUSSION... /issued 448 AM CDT Sun Mar 11 2018/

SHORT TERM...
Severe weather potential is the main concern in the short term, as
most of the forecast area is now in a slight risk of severe
thunderstorms today. A progressive shortwave trough will move
southeast from the central plains across the lower Mississippi
Valley by evening. Upper divergence will also be increasing in the
broad southern stream jet near the Gulf coast today. The
associated cold front will also push fairly quickly southeast,
entering the northwest portion of the forecast area in southwest
Mississippi and east central/south central Louisiana during the
mid to late afternoon hours, and moving off the coast during the
late afternoon to early evening hours.

It appears a thunderstorm/squall-line generated outflow boundary
will outpace the cold front by several hours this morning
northwest of our area, and hi-res, convective allowing models
suggest the outflow boundary and developing squall line could
accelerate into and through the northwest half of the forecast
area during the morning and coastal areas and near-shore waters
during the early to mid afternoon hours. Although this very
progressive model scenario could come to fruition, there are also
some indications the outflow boundary and associated deep
convection could move a bit slower based on the projected mass
fields and synoptic scale models. A moist and unstable airmass is
expected over the area today with modest surface heating and mid
to upper 60s dewpoints. The instability and deep layer shear from
strong flow aloft should be sufficient for a slight risk of severe
thunderstorms with both large hail and damaging winds possible
due to the cool temperatures aloft. An isolated tornado or two or
waterspout is also possible.

After a potential break and lower coverage of showers in the wake
of the pre-frontal and pre-outflow boundary induced convection,
there should be another renewed chance of showers just behind the
cold front this evening as the main shortwave trough drives
southeast into the forecast area. Drier and much cooler air will
then surge into the central Gulf coast region overnight into
Monday as the shortwave trough moves east and cool surface high
pressure build in. Clouds are expected to decrease in the
northwest late tonight and remaining areas Monday morning. A
period of below normal temperatures although generally mostly
clear/sunny skies will then take hold late tonight and persist
through Wednesday due to northwest flow aloft and a reinforcing
shortwave trough and surface high pressure surge to our north and
northeast Tuesday night.

LONG TERM...
The deep mid/upper trough over the eastern states early Wednesday
is expected to move east off the Atlantic coast while de-
amplifying going into Thursday. A more zonal flow pattern aloft
will set up over the southern states with the center of surface
high pressure moving east of the forecast area on Thursday. This
will maintain dry conditions but warmer temperatures on Thursday.
The next west coast system should take shape Thursday into Friday
with fast flow aloft continuing to extend across the southern tier
of states and northern Gulf of Mexico. Minor shortwave
troughs/impulses could move into the central Gulf coast region on
Friday into Saturday, but have only included a slight chance of
showers during daytime hours at this time. Temperatures are
expected to return well above normal with highs near 80 degrees
next weekend. 22/TD

AVIATION...
Most of the area is VFR early this morning, but some marine layer
advection taking place in the more coastal areas of southeast
Louisiana has yielded some fog and IFR to LIFR conditions at times
at KHUM and KMSY. Advective fog will be advancing into an area of
large scale lift and instability farther inland during the early
morning hours which will result in some variability in visibilities.
Overall, MVFR to occasional IFR ceilings are expected today as a
cold front approaches and moves across the forecast area. Scattered
to numerous showers and thunderstorms are forecast to impact the TAF
sites...with the convection generally occuring between 14Z north
terminals to around 19 or 20Z south terminals. MVFR ceilings are
forecast after 12/01Z as cold air advection becomes entrenched
across the area. 11

MARINE...
Moderate onshore flow will prevail today in advance of a strong cold
front that will push across the coastal waters during the late
afternoon and evening hours. Scattered to numerous showers and
thunderstorms are expected ahead of and with the cold front. In the
wake of the front, strong offshore flow will develop with small
craft advisory conditions expected across all of the coastal waters
from late this evening through the day on Monday...and perhaps even
into Monday night across sections of the open Gulf coastal waters.
Winds and seas will subside on Tuesday as a ridge of high pressure
settles over the area and persists through mid week. 11

DSS code: Yellow.
Deployed: None.
Activation: None.
Activities: Monitoring river flooding on Pearl, Mississippi and
            Atchafalaya Rivers. Monitoring severe weather threat
            for today...Slight Risk.

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or high
         visibility event.
Yellow = Heightened impacts with short-fused watch, warning or
         advisory issuances; radar support.
Orange = High Impacts; Enhanced to Moderate risk severe; nearby
         tropical events; HazMat or other large episodes.
Red    = Full engagement for Moderate risk of severe and/or direct
         tropical threats; Events of National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  71  41  59  36 /  90  10   0   0
BTR  73  44  61  38 /  90  20   0   0
ASD  70  44  61  37 /  90  30   0   0
MSY  71  48  60  44 /  90  40   0   0
GPT  69  46  62  39 /  90  20   0   0
PQL  70  45  62  36 /  90  20   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...Small Craft Advisory from 11 PM this evening to 7 PM CDT Monday
     for GMZ530-532-534-536-538-550-552-555-557-570-572-575-577.

MS...None.
GM...Small Craft Advisory from 11 PM this evening to 7 PM CDT Monday
     for GMZ532-534-536-538-550-552-555-557-570-572-575-577.

&&
Hazardous weather outlook, Mar 11, 2:08 AM CST, 8 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
308 AM CDT Sun Mar 11 2018

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-120000-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
308 AM CDT Sun Mar 11 2018

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are expected to affect the area
today and a few of the storms may become severe. There is a Slight
Risk for severe thunderstorms today, with the main impact expected
to be from mid morning through the early to mid afternoon hours. The
main threats with these storms will be damaging wind gusts and large
hail. Isolated tornadoes are also possible.

Flooding continues or is forecast for the Mississippi, Pearl River,
and Atchafalaya Rivers. Refer to the latest river flood warnings and
statements.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Small craft advisory conditions are expected across all of the
coastal waters tonight and Monday.

Flooding will continue or is forecast for the Mississippi, Pearl
River, and Atchafalaya Rivers. Refer to the latest river flood
warnings and statements.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested.

In the hours before

Special weather statement, Mar 11, 7:17 AM CST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service New Orleans LA
817 AM CDT SUN MAR 11 2018

LAZ034-035-MSZ068-111415-
Pointe Coupee-West Feliciana-Wilkinson-
817 AM CDT SUN MAR 11 2018

...A STRONG THUNDERSTORM WILL AFFECT WEST FELICIANA...POINTE COUPEE
PARISHES IN SOUTHEASTERN LOUISIANA AND SOUTHWESTERN WILKINSON
COUNTIES...

At 816 AM CDT, a strong thunderstorm was located over Moreauville,
moving southeast at 45 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
New Roads, St. Francisville, Livonia, Fordoche, Morganza, Wakefield,
Lettsworth, Spillman, Batchelor, Fort Adams and Lottie.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3087 9180 3098 9180 3104 9172 3104 9166
      3097 9166 3103 9157 3106 9156 3107 9156
      3112 9162 3100 9117 3063 9132 3060 9135
      3049 9166 3050 9175 3051 9173 3057 9176
      3071 9173 3086 9182
TIME...MOT...LOC 1316Z 297DEG 40KT 3103 9202

CAB
Special weather statement, Mar 11, 8:43 AM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service New Orleans LA
943 AM CDT SUN MAR 11 2018

LAZ034-036-047-048-111545-
East Feliciana-Pointe Coupee-West Baton Rouge-East Baton Rouge-
943 AM CDT SUN MAR 11 2018

...A STRONG THUNDERSTORM WILL AFFECT WEST BATON ROUGE...SOUTHEASTERN
POINTE COUPEE...SOUTHERN EAST FELICIANA AND EAST BATON ROUGE
PARISHES...

At 942 AM CDT, a strong thunderstorm was located 7 miles southeast of
New Roads, moving southeast at 40 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Baton Rouge, Zachary, Baker, Denham Springs, Port Allen, Jackson,
Brusly, Slaughter, Westminster, Merrydale, Erwinville, Pride,
Brownfields, Greenwell Spring, Shenandoah, Inniswold and Baton Rouge
Airport.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3068 9134 3066 9133 3065 9130 3070 9132
      3072 9129 3075 9128 3076 9126 3077 9126
      3079 9124 3080 9124 3083 9122 3072 9085
      3058 9099 3047 9098 3046 9099 3041 9098
      3039 9138 3043 9141 3051 9149
TIME...MOT...LOC 1442Z 298DEG 33KT 3064 9135

CAB
Special weather statement, Mar 11, 9:31 AM CST, 41 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1031 AM CDT SUN MAR 11 2018

LAZ048>050-057-111630-
Livingston-Ascension-St. James-East Baton Rouge-
1031 AM CDT SUN MAR 11 2018

...A STRONG THUNDERSTORM WILL AFFECT ASCENSION...NORTHEASTERN ST.
JAMES...CENTRAL LIVINGSTON AND SOUTH CENTRAL EAST BATON ROUGE
PARISHES...

At 1031 AM CDT, a strong thunderstorm was located over Old Jefferson,
or near Oak Hills Place, moving southeast at 35 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Denham Springs, Gonzales, Walker, Gramercy, Lutcher, Livingston,
Sorrento, French Settlement, Albany, Port Vincent, Prairieville,
Whitehall, Shenandoah and Killian.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3032 9114 3035 9098 3056 9096 3049 9056
      3010 9066 3009 9067 3005 9067 3026 9104
      3032 9102 3032 9110 3031 9113
TIME...MOT...LOC 1531Z 301DEG 30KT 3039 9103
Special weather statement, Mar 11, 9:42 AM CST, 30 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1042 AM CDT SUN MAR 11 2018

LAZ040-058-072-111615-
Southern Tangipahoa-St. John The Baptist-St. Tammany-
1042 AM CDT SUN MAR 11 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ST. JOHN THE
BAPTIST...WEST CENTRAL ST. TAMMANY AND SOUTHERN TANGIPAHOA
PARISHES...

At 1042 AM CDT, a strong thunderstorm was located near Robert, or 8
miles southeast of Hammond, moving southeast at 40 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Hammond, Ponchatoula, Madisonville, Springfield and Robert.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3036 9008 3039 9019 3038 9022 3035 9026
      3024 9036 3022 9040 3019 9042 3018 9046
      3029 9040 3030 9043 3031 9042 3032 9043
      3033 9047 3035 9048 3037 9050 3038 9050
      3042 9053 3045 9054 3055 9024
TIME...MOT...LOC 1542Z 312DEG 36KT 3044 9035

CAB
Special weather statement, Mar 11, 9:56 AM CST, 16 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1056 AM CDT SUN MAR 11 2018

LAZ040-MSZ077-080-081-111645-
St. Tammany-Harrison-Hancock-Pearl River-
1056 AM CDT SUN MAR 11 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ST. TAMMANY
PARISH...SOUTHWESTERN HARRISON...HANCOCK AND SOUTHERN PEARL RIVER
COUNTIES...

At 1056 AM CDT, a strong thunderstorm was located 7 miles northwest
of Kiln, or 11 miles east of Picayune, moving southeast at 30 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Long Beach, Picayune, Bay St. Louis, Waveland, Diamondhead, Kiln,
Pearlington, Shoreline Park and Stennis Space Center.

LAT...LON 3030 8929 3036 8928 3037 8935 3033 8938
      3034 8934 3031 8933 3025 8942 3018 8946
      3019 8948 3018 8955 3015 8959 3015 8961
      3016 8962 3017 8958 3018 8958 3016 8965
      3018 8969 3059 8974 3066 8937 3034 8914
TIME...MOT...LOC 1556Z 334DEG 26KT 3052 8949
Special weather statement, Mar 11, 10:09 AM CST, 3 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1109 AM CDT SUN MAR 11 2018

LAZ040-111645-
St. Tammany-
1109 AM CDT SUN MAR 11 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ST. TAMMANY PARISH...

At 1109 AM CDT, a strong thunderstorm was located near Abita Springs,
or 8 miles southeast of Covington, moving southeast at 35 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Slidell, Pearl River, Abita Springs, Lacombe and Slidell Airport.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3050 8975 3049 8973 3018 8969 3017 8971
      3018 8974 3018 8975 3021 8978 3023 8985
      3025 8987 3026 8989 3025 8993 3026 8996
      3026 8999 3030 8999 3033 9004 3051 9002
TIME...MOT...LOC 1609Z 306DEG 29KT 3039 9002

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, St. Tammany

When
March 11, 10:12 AM CST
Where
St. Tammany County, 0.81 mi ENE of Houltonville
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
30.404, -90.157

Quarter size hail was reported in Madisonville.

Thunderstorm Wind, St. Tammany

When
March 11, 10:25 AM CST
Where
St. Tammany County, 2.69 mi E of Mandeville
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.355, -90.045

A large tree was blown down across US Highway 190 near Soult Street.

Thunderstorm Wind, Orleans

When
March 11, 10:46 AM CST
Where
Orleans County, (New)lkfrnt Arpt New
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
30.050, -90.030

A 56 knot (64 mph) wind gust was measured at Lakefront Airport.

Thunderstorm Wind, St. Bernard

When
March 11, 11:06 AM CST
Where
St. Bernard County, 0.79 mi SSW of Versailles
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
29.939, -89.954

A fence was blown down during a thunderstorm on Veronica Drive in Chalmette.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2018Every state in 2018This day in weather historyWarnings in Louisiana, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 735411, 735412, 735414, 735413.